Friday, January 31, 2014

I Thought I Was Losing My Boy (Medication Interaction)

For those of you who caught my "tweet"/post last night about Thomas, I am sorry I didn't respond. I know I must have scared you but I was scared myself so I tweeted this out really fast and then sat vigilant by Thomas' side for a good part of the night.

All I wanted yesterday was a quiet day. Just one of peace. Things went along pretty decently until Thomas' therapy. I got called in to it with Thomas to do an update and as we went through the session I was painfully aware of how much I am losing my boy. I can't even put into words right now what transpired because I can't breathe right now because of what I learned about his state of mind and then what happened afterwards. Someone mentioned to me the grief we feel as we lose our loved ones to schizophrenia and I think that is something that I will have to address here again sometime soon.

After therapy we went home and Thomas got ready for work. He hadn't eaten a thing all day so I wanted to be sure to get a good meal of spaghetti and meatballs and a big salad in to him. Before eating he took his meds. He has just recently gotten propranolol to help with his anxiety but what that drug's first use is for is lowering blood pressure. Doctor's prescribe it now for anxiety also because it blocks some of the anxiety response and they have found it a safe, useful drug for that. So, Thomas took his 200mg of clozaril, his propranolol and a lorazepam (an anti-anxiety pill) to help his over the top anxiety about going to work. He was suffering so much and after therapy I just wanted him to have a little peace going in to work. That was not to be.

He took his meds, ate his dinner and was fine for a few minutes and then he got up complaining of dizziness and that he couldn't focus his eyes and so he went to get his reading glasses. When he came back in the living room he was stumbling and holding the walls and door jambs for support. He said he felt dizzy and that he couldn't see straight and as he was telling me about this his words began to slur. He could barely get himself sat on the couch because he was so dizzy and uncoordinated. I watched him as his eyes would roll back in his head and his head would fall and he would pick it back up again and try to focus on the TV or his phone. He got up again to go use the bathroom and came back still stumbling, still (now worse) slurring his words and he said he was nauseated. I got on the phone with the pharmacist and asked if his meds were ok to mix and he said they were but that Thomas must have been having an uncommon reaction to them mixed together. This gave me zero comfort but because I know he hadn't O.D.ed I continued to keep an eye on him. He decompensated rapidly but insisted with slurred words that he had to go to work. He tried to stand up again and fell back into the couch and his head crashed to the arm of the couch. I told him I didn't think he should go to work and he didn't answer me so I reached for his face and turned his head and he was out cold!!! He had passed out!!! I shook him and he opened his eyes and I asked him what he was feeling and he said with slurred words,

"I'm exhausted."

Then guys, honestly, I didn't know what to do. I knew he hadn't taken too many pills, I had called the pharmacist and he had said it was ok to mix the pills and yet here was my boy laying passed out on the couch. I went and got our blood pressure monitor and checked his blood pressure and it was 96/58. He's been low like that before so I didn't consider it too scary but it still concerned me. I got him up and helped him to bed and sat with him for a while. I continued to monitor his blood pressure which continued to drop a little as the time went on.

At this point he was late for work. He had already missed a shift earlier in the week and now this. Luckily the manager that knows Thomas has schizophrenia was there when I called and I told him everything that was going on and he was so understanding. He was simply amazing in my eyes because Thomas had already missed a shift and now here I was, Thomas' mom, calling in for her boy and explaining that he was overmedicated. The manager told me Thomas could work tomorrow if he wanted and I told him that would probably be ok and then I hung up.

I took up vigil beside Thomas on his bed for a good part of the night, waking him every 15 minutes and checking his blood pressure. I was frozen in that I didn't know if I should call 911 but I just pictured over and over my boy slipping away into death.

I got a little sleep last night but woke very early this morning to check him and he is ok.

He is ok.

Thank God.

So, let me tell you this. Clozaril has the effect of lowering your blood pressure. It's why there is a warning label on the bottle about dizziness. It's why Thomas stands up too fast sometimes and has to sit back down because he's dizzy.

Lorazepam (the anti-anxiety pill) has the effect of lowering your blood pressure and upon further investigation online, I discovered it has a major interaction with clozaril and should be monitored when taken together.

Propraolol (the blood pressure/anti-anxiety med) has the effect of lowering blood pressure and has a MODERATE interaction with clozaril.

Taking them all together like Thomas did essentially caused a major drop in his blood pressure hence the dizziness, stumbling, slurred words, passing out and other symptoms. nobody told me this. Not in the way that I ever was able to put 2 and 2 together. I had gotten no warning paper from the pharmacy saying this could happen and (embarrassingly) I'll admit that I hadn't Googled the mixture of those meds. I had trusted Dr. N. in prescribing them in tandem, I had trusted the pharmacy but I had dropped the ball myself with my research.

That, I can promise you, will never ever happen again.

So, needless to say, yesterday and most of all last night was a pretty awful night. I try to picture my life without my boy who is already lost to me because of schizophrenia and I can't.

I won't.

I fight daily to keep him with me emotionally and psychologically and in the last few weeks I have been losing him. For now though, for today, even if schizophrenia is eating him alive, he is alive and he is with me. I will never again not research to death medications and their interactions. I will never again trust another professional to decide if something is good for Thomas.

I almost lost my boy last night and I am forever changed.

No comments:

Post a Comment

My Most Popular Posts...

Follow my posts by Email:

Follow Me On Twitter